Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
1 - 7 of 7

Errors in medication management and administration are major threats to patient safety. This piece explores issues with opioid and nursing-sensitive medication safety as well as medication safety in older adults. Future research directions in medication safety are also discussed.

Lewandowska K, Weisbrot M, Cieloszyk A, et al. Int J Environ Res Public Health. 2020;17:8409.
Alarm fatigue, which can lead to desensitization and threaten patient safety, is particularly concerning in intensive care settings. This systematic review concluded that alarm fatigue may have serious consequences for both patients and nursing staff. Included studies reported that nurses considered alarms to be burdensome, too frequent, interfering with patient care, and resulted in distrust in the alarm system. These findings point to the need for a strategy for alarm management and measuring alarm fatigue.  
Horsky J, Aarts J, Verheul L, et al. Int J Med Inform. 2017;97:1-11.
Prior research has shown that providers frequently override drug interaction alerts, sometimes as a result of alert fatigue. In this study, researchers observed providers as they completed medication orders, addressing both high- and low-severity drug interaction alerts using five distinct electronic health records in two countries. The authors found that providers engaged in complex clinical reasoning prior to declining an alert, balancing various aspects of patient care including safety- and patient-specific factors.
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.